September 4, 2013

Are My Meds Killing Me?

That hyperbolic question is borrowed from the title of geriatric pharmacist Armon Neel's book, Are Your Prescriptions Killing You? The award-winning writer questions why so many Americans, especially older ones like me, take so many pills without considering their potential for harmful interactions.

I've had some issues these past few months, and I now suspect they're mostly side effects of meds I take.. My dilemmas are nothing compared to the problems of others, like people I know who are receiving chemo for cancer. Still, I want to recap what's been going on.

My Prescribed Meds and Supplements
Here's what I was taking at the start of the summer:
  • Carbidopa/levodopa, the gold-standard med for Parkinson's disease. I take the minimal 25/100mg pill four times a day at six-hour intervals. It's the one med I regard as essential. If I miss a pill, I'm usually reminded an hour or two later when I'm staggering around like the drunk I used to be. 
  • Azilect, the second most-prescribed -- and costliest -- med for PD. I was initially prescribed a 1mg dose, but secured my neurologist's OK to cut it in half. I've tried skipping it altogether occasionally, with unclear results. 
  • Blood pressure meds, which I've taken for decades. These past few years, they've caused unwelcome side effects. At the start of the summer, I was taking half the "minimal" dosage of tribenzor, a combo of three types of bp medications. 
  • Statins for cholesterol, another decades-long connection. I'd been taking Lipitor (and its eventual generic), but stopped when I thought the med was contributing to lower back and other muscular pains. My cholesterol numbers then increased, and my new internist persuaded me to take 10mg of pravastatin.
  • Vitamin D. My last annual physical showed a common-for-seniors vitamin D deficiency, so I now take 1000mg daily. 
  • 5-HTP, the serotonin-boosting, over-the-counter supplement. With carbidoba-levodopa, it tops my list for enhancing my well-being. It's helped my mood, sleep, and digestive regularity for years. In combination with my morning meditations, it triggers creativity and problem-solving. But higher doses increased bp, so I took a minimal dose (half of a 50mg pill). Several months ago, I began taking the full 50mg, and it didn't boost my blood pressure. I have a theory: since Parkinson's increasingly depletes dopamine, raising serotonin levels helps keep things in balance. I've written often about this supplement; just enter "5-HTP" in the search box for other comments. 
  • Curcumin is a derivative of the Indian curry spice turmeric. Extensive studies have shown the compound's anti-inflammatory properties, and its potential for treating many conditions and illnesses, including Parkinson's and Alzheimer's. I take BCM 95, which is especially effective in crossing the blood/brain barrier. It's another frequent topic on this blog.
The Recent Problems
I'd been doing fairly well on this regimen. Then early this summer, I began to experience intense midday fatigue. Sometimes I felt woozy and unsteady, like I'd forgotten my 11am Parkinson's pill. The problem was most intense on days when I was outside a lot, especially at midday. Systolic (upper) bp readings during these spells were often well below 100.

At the start of our five-week European Grand Tour, the midday malaise went away, but seemed to return the further south we went.

I also was experiencing increased incontinence, a problem ever since my 1995 prostatectomy . . . and exacerbated by my Parkinson's.

My Theory: The Diuretic BP Med and DC's Humidity
In recent years, I've complained that the older I get, the harder it is for me to deal with DC's oppressive summer heat and humidity. In addition, my son has questioned my use of a bp med that includes a diuretic. Time to Google. Here's what I found:
  • Diuretics and blood pressure meds can suppress sweating, thus causing heat-related problems, especially for older people.
  • A recent study by the University of Glasgow/UK found that the hotter and more humid the weather, the further blood pressure can dip.
  • Some diuretics can eliminate too much potassium in urine and cause hypokalemia (low potassium levels in the blood). Symptoms include weakness and fatigue -- my very issues.
Perhaps a Solution
On Friday, my new internist agreed I shouldn't take a diuretic. She prescribed the bp med my son swears by: Avapro (generic irebesartan), which I started taking two days ago. Yesterday, I had the worst day ever of fatigue throughout the afternoon and evening. Today at noon, I still had a low systolic reading (104). Today, temperatures and humidity finally dropped. My energy level now -- at 10pm -- is good. The forecast for the rest of the week is nice, with highs in the low 80s, and low humidity. I can test my theory.

Another Warning Voice
Coincidentally, today's Washington Post's health section included an article titled "A young geriatrician on the struggles of Alzheimer’s patients — and their caretakers." She wrote: 
My typical patient has at least three chronic conditions, such as Alzheimer's, heart failure, and diabetes, plus numerous geriatric syndromes: falls, incontinence, depression and pain, to name a few. These patients come clutching lengthy medication lists or shopping bags full of pill bottles.  
The drugs they take can interact badly, and they carry a heightened risk of dangerous side effects for older patients because of physiologic changes that come with aging, such as reduced kidney function. The medications are prescribed by a legion of doctors who often fail to communicate with each other.
Bottom Line for Me
Take as few prescribed meds and supplements as possible. When I first started researching health issues years ago, I bought many touted supplements. Then I began noticing the warnings and cut back. Then someone recommended a local nutritionist who gave me a blood test, then recommended numerous supplements . . . which I could buy from him. I fell for it at first, then recovered my good sense. Now the mantra is "less is more."

I've stopped using mail-order med suppliers. Now my CVS -- which also knows what supplements I take -- fills all my prescriptions. I told my internist last week I wanted her -- not my blood pressure specialist -- to manage my bp meds. Again . . . LESS IS MORE.

No comments:

UA-20519487-1